Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

An analysis of nonconforming multi-grid methods, leading to an improved method for the Morley element


Author: Rob Stevenson
Journal: Math. Comp. 72 (2003), 55-81
MSC (2000): Primary 65N55, 65N30, 65F10
Published electronically: May 1, 2002
MathSciNet review: 1933814
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We recall and slightly refine the convergence theory for nonconforming multi-grid methods for symmetric positive definite problems developed by Bramble, Pasciak and Xu. We derive new results to verify the regularity and approximation assumption, and the assumption on the smoother. From the analysis it will appear that most efficient multi-grid methods can be expected for fully regular problems, and for prolongations for which the energy norm of the iterated prolongations is uniformly bounded.

Guided by these observations, we develop a new multi-grid method for the biharmonic equation discretized with Morley finite elements, or equivalently, for the Stokes equations discretized with the $P_0$-nonconforming $P_1$pair. Numerical results show that the new method is superior to standard ones.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N55, 65N30, 65F10

Retrieve articles in all journals with MSC (2000): 65N55, 65N30, 65F10


Additional Information

Rob Stevenson
Affiliation: Department of Mathematics, Utrecht University, P.O. Box 80.010, NL-3508 TA Utrecht, The Netherlands
Email: stevenso@math.uu.nl

DOI: https://doi.org/10.1090/S0025-5718-02-01410-2
Keywords: Multi-grid method, nonconforming finite elements, biharmonic equation, Morley finite element space, Stokes equations
Received by editor(s): November 23, 1998
Received by editor(s) in revised form: January 23, 2001
Published electronically: May 1, 2002
Article copyright: © Copyright 2002 American Mathematical Society